MAUDE Adverse Event Report: MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION

MICRO THERAPEUTICS, INC. DBA EV3 AXIUM FRAMING COIL; DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Model Number FC-3-6-3D
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/05/2021
Type of Reportable Event Malfunction
Event or Problem Description
Medtronic received a report that the coil prematurely detached while coiling the aneurysm.A fc 3x6 coil was being repositioned and the coil detached.About 4cm of the coil was in the xt-17 microcatheter.The physician pulled (b)(6) on teh microcatheter and pulled out the microcatheter with the coil inside.No surgical or medicinal intervention was required.The pushwire was not bent or broken.There was no friction or difficulty during delivery.The physician repositioned the coil four times.The physician did not attempt to detach the coil.The physician did not rotate the delivery pusher during procedure.A continuous flush was administered during the procedure.The patient was undergoing surgery for treatment of a saccular, unruptured pericallosal aneurysm with a max diameter of 3.5mm and a 3.4mm neck diameter.It was noted the patient's blood flow was normal and vessel tortuosity was minimal.Ancillary devices include a stryker xt-17 microcatheter and a synchro select soft guidewire.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: an axium prime coil and a non-medtronic stryker xt17 catheter were returned for analysis.The stryker xt17 micro catheter has a labeled id (inner diameter) of 0.017".Per axium prime coil instructions for use (ifu): ¿axium prime coils should be delivered through a microcatheter with a minimum inside diameter of 0.0165¿.Therefore, the stryker xt17 micro catheter was found to be compatible for use with the axium prime coil.The axium prime coil was returned without introducer sheath.The actuator interface, positive load indicator, coupler tube, and break indicator were found to be intact.This is indicative mechanical method detachment was not attempted.The axium prime coil pushwire was found to be bent at ~7.5cm, kinked at ~153.6cm, and bent at ~154.7cm from proximal end.The coin was found to be still against the lumen stop.The implant coil was already detached and not returned.No other anomalies were observed.The stryker xt 17 catheter total length was measured to be ~156.5cm.The useable length was measured to be ~150.2cm.No damages were found with the hub; however, blood residue was found within hub.No bends or kinks were found with the catheter body.No damages were found with the distal tip.Under the microscope, the outer jacket was then removed to gain access to the coin.The coin appeared to be damaged and appeared to have blood residue.The coin was measured to be 0.096mm at 0.063mm which is not within specification, 0.095mm at 0.127mm, and 0.096mm at 0.275mm which were within specification.The lumen stop was found to be visually acceptable.The retainer ring was found to be visually acceptable and measured to be 0.0049¿ which is not within specification.Based on the analysis performed, the customers report of ¿premature detachment¿ was confirmed as the axium prime was returned with the implant already detached; however, the cause could not be determined.The customer reported no manual detachment of implant were attempted.Since the implant coil and included detach element were not returned for analysis, any contributing factors could not be determined.A possible cause for premature detachment is the coil not being retracted in a one-to-one motion with the implant pusher during repositioning.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
AXIUM FRAMING COIL
Common Device Name
DEVICE, VASCULAR, FOR PROMOTING EMBOLIZATION
Manufacturer (Section D)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer (Section G)
MICRO THERAPEUTICS, INC. DBA EV3
9775 toledo way
irvine CA 92618
Manufacturer Contact
glen belmer
9775 toledo way
irvine, CA 92618
6122713209
MDR Report Key12833505
Report Number2029214-2021-01495
Device Sequence Number19921717
Product Code KRD
UDI-Device Identifier00847536034051
UDI-Public00847536034051
Combination Product (Y/N)N
Initial Reporter StateCA
Initial Reporter CountryUS
PMA/510(K) Number
K162704
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/24/2022
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/04/2023
Device Model NumberFC-3-6-3D
Device Catalogue NumberFC-3-6-3D
Device Lot NumberB035062
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer12/02/2021
Is the Reporter a Health Professional? Yes
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/05/2021
Supplement Date Received by Manufacturer01/07/2022
Initial Report FDA Received Date11/17/2021
Supplement Report FDA Received Date01/24/2022
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/04/2020
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age75 YR
Patient SexFemale